Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Melbourne, FL

July 4, 2017Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 4, 2017, 6:38 PM EDT for Lake County, Florida. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 6:38 PM EDT (22:38 UTC)
Expired
Jul 4, 2017, 6:57 PM EDT
In force
19 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lake County, FL

The radar

The Tampa radar (KTBW), 130 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:40 PM EDTHAIL 0.883 Wsw Lake Harris, FLSPOTTER REPORTS HAIL OF NICKEL SIZED ALONG US HWY 27. REPORTED THAT HAIL WAS GETTING LARGER THAN NICKEL SIZED WHEN HE DECIDED TO TURN AROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS52 KMLB 042238
SVRMLB
FLC069-042315-
/O.NEW.KMLB.SV.W.0047.170704T2238Z-170704T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
638 PM EDT TUE JUL 4 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  West central Lake County in east central Florida...

* Until 715 PM EDT

* At 638 PM EDT, a severe thunderstorm was located near Leesburg,
  moving west at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Leesburg, Lake Harris, Hawthorne, Yalaha and Okahumpka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2882 8180 2870 8180 2868 8195 2882 8195
TIME...MOT...LOC 2238Z 085DEG 17KT 2875 8190 

HAIL...0.88IN
WIND...60MPH
 
$$

Smith
1 follow-up statement
132 
WWUS52 KMLB 042257
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
657 PM EDT TUE JUL 4 2017

FLC069-042306-
/O.CAN.KMLB.SV.W.0047.000000T0000Z-170704T2315Z/
Lake FL-
657 PM EDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAKE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 2882 8180 2870 8180 2868 8195 2882 8195
TIME...MOT...LOC 2254Z 085DEG 17KT 2874 8200 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:05 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 3:05 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
305 PM EDT Tue Jul 4 2017

.DISCUSSION...

Through tonight...a few cells forming as of mid afternoon.
East coast sea breeze pushing inland and latest meso models
continue to indicate some increase in coverage late afternoon
through around sunset as the boundary reaches well inland and
meets up with cells and outflows associated with west coast sea
breeze as it pushes inland. Have PoPs in through sunset all areas
and keep a mention in through early evening over the interior
sections before activity diminishes or pushes west of east central
FL. Also kept in a low PoP for the late night hours over the
southern coastal sections where onshore flow and low level
moisture may be sufficient to bring a few showers onshore.

Wednesday...Low level ridge axis across the northern sections
with E-SE flow. May be a few cells persisting in the morning
over the southern sections. Position of ridge axis will allow
earlier inland push of east coast sea breeze in the south, with
highest coverage over the inland sections late afternoon. Have
distributed highest PoPs there (40%), then gradually taper down
to lowest values northern coastal sections (15-20%). High temps
upper 80s-low 90s coast and low-mid 90s inland.

Thu-Fri...High pressure in the mid-Atlantic will continue the ESE
flow through the end of the week. Slightly lower PWAT values (1-
1.5") decreases available moisture, which lowers rain chances in the
period. Best PoPs coverage Thursday is in the southern zones, along
the Treasure Coast and Okeechobee County (30-40%). Friday, precip
shifts inland, mainly north and west of I-4 (30-40%). Some remnant
showers and storms may shift back to the coast through the
afternoon. Highs in the low to mid 90s across the area with lows in
the low to mid 70s.

&&

.AVIATION...A lower coverage of SHRA/TSRA expected from mid to late
afternoon, with scattered activity remaining confined to inland
aerodromes (SFB- LEE-ISM-MCO). Confidence in SHRA/TSRA impacting
these sites still too low to include TEMPOs at the 18Z package.
Coastal sites (DAB to SUA) remain rain-free as sea breeze has
already passed to their west and will continue to shift convection
inland.

&&

.MARINE...Tonight-Wednesday...Ridge axis near or just north of
waters. Winds generally 10kt or less from E-SE and seas 1-2 ft
near shore and up to 3 feet well offshore. Shower and storm
chances over Atlantic mainly late night through morning hours.

Thu-Fri...Chance of marine showers and thunderstorms mainly offshore
of the Treasure Coast. Flow remains ESE at 10-15 kts and seas 2-3
feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  89  75  90 /  10  20  10  20
MCO  75  92  75  93 /  20  30  10  20
MLB  76  88  77  89 /  10  20  10  20
VRB  76  89  75  89 /  10  30  10  30
LEE  76  93  76  94 /  20  30  20  20
SFB  75  92  75  93 /  10  30  10  20
ORL  75  92  75  93 /  20  30  10  20
FPR  76  88  75  89 /  20  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Glitto/Smith/Ulrich
Hazardous weather outlook, Jul 4, 5:47 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
547 AM EDT Tue Jul 4 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
547 AM EDT Tue Jul 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected to develop
once again along sea and lake breezes, and thunderstorm outflow
boundaries this afternoon and early this evening. Activity will
be focused over the interior counties and west of interstate 95
along the Space and Treasure Coasts. The highest storm chances
are expected from northern Osceola County northward across Orange
Seminole, Lake and Volusia Counties, including greater Sanford,
Orlando Kissimmee-Saint Cloud, Deland, Deltona and Daytona Beach.

The main storm threats will be cloud to ground lightning and
brief wind gusts in excess of 40 MPH. Storm motion will be slow
and erratic, leading to rainfall totals between one and two inches
in a 60 to 90 minute period. Move indoors if skies look
threatening, or you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms could produce wind gusts up to 35 knots over large
inland lakes this afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered afternoon and early evening showers and lightning
storms are forecast throughout the week, with rain chances
increasing toward the upcoming weekend as a weak frontal trough
approaches north Florida. Until then, storm coverage will remain
highest over the interior counties. The primary threats will be
dangerous lightning strikes and locally heavy rainfall, along with
some brief gusty winds.

.SPOTTER INFORMATION STATEMENT...
Skywarn spotter networks are requested to monitor the weather
today and activate should any warnings be issued for their county.
This will likely be confined to Lake, Seminole, Orange, Volusia
and northern Osceola Counties today.

Cristaldi

In the hours before

Special weather statement, Jul 4, 5:04 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
504 PM EDT TUE JUL 4 2017

FLZ045-042145-
Orange FL-
504 PM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE COUNTY UNTIL
545 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando Executive Airport, or over Azalea Park. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield and Bithlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike many miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle at the first sound of thunder.

&&

LAT...LON 2864 8146 2863 8133 2861 8132 2861 8109
      2835 8111 2835 8151
TIME...MOT...LOC 2104Z 086DEG 1KT 2855 8133

Bragaw
Local storm report, Jul 4, 5:38 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
538 PM EDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 W ALTAMONTE SPRINGS   28.66N 81.47W
07/04/2017  E0.75 INCH       ORANGE             FL   TRAINED SPOTTER

&&

JRS
Local storm report, Jul 4, 6:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     WINTER PARK             28.60N 81.34W
07/04/2017                   ORANGE             FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYS A VIDEO VIA TWITTER OF LARGE TREES
            DOWN. TIME ESTIMATED BY RADAR.

&&

JRS
Local storm report, Jul 4, 6:19 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
619 PM EDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 S ALTAMONTE SPRINGS   28.60N 81.40W
07/04/2017  E0.88 INCH       ORANGE             FL   TRAINED SPOTTER

&&

JRS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:04 PM EDTSpecial Weather StatementMLBOrange41 min
Jul 4, 5:11 PM EDTSevere Thunderstorm WarningMLBOrange34 min
Jul 4, 5:28 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole32 min
Jul 4, 5:58 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola32 min
Jul 4, 6:01 PM EDTSevere Thunderstorm WarningMLBLake29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.